Stress matrices and global rigidity of frameworks on surfaces

Jackson, Bill and Nixon, Anthony (2015) Stress matrices and global rigidity of frameworks on surfaces. Discrete and Computational Geometry, 54 (3). pp. 586-609. ISSN 0179-5376

[img]
Preview
PDF (JacksonNixonStressMatrices)
JNStressFinal.pdf - Accepted Version
Available under License Creative Commons Attribution.

Download (408kB)

Abstract

In 2005, Bob Connelly showed that a generic framework in R d is globally rigid if it has a stress matrix of maximum possible rank, and that this sufficient condition for generic global rigidity is preserved by the 1-extension operation. His results gave a key step in the characterisation of generic global rigidity in the plane. We extend these results to frameworks on surfaces in R 3 . For a framework on a family of concentric cylinders, cones or ellipsoids, we show that there is a natural surface stress matrix arising from assigning edge and vertex weights to the framework, in equilibrium at each vertex. In the case of cylinders and ellipsoids, we show that having a maximum-rank stress matrix is sufficient to guarantee generic global rigidity on the surface. We then show that this sufficient condition for generic global rigidity is preserved under 1-extension and use this to make progress on the problem of characterising generic global rigidity on the cylinder.

Item Type:
Journal Article
Journal or Publication Title:
Discrete and Computational Geometry
Additional Information:
Evidence of acceptance is on publisher pdf The final publication is available at Springer via http://dx.doi.org/10.1007/s00454-015-9724-8
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/2600/2614
Subjects:
ID Code:
75498
Deposited By:
Deposited On:
09 Sep 2015 06:34
Refereed?:
Yes
Published?:
Published
Last Modified:
08 Jul 2020 04:50